Alert archive / New Mexico / Flash Flood Warnings in 2006
Flash Flood Warning 42, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 15, 2006, 11:13 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2006, 11:13 AM MDT (17:13 UTC)
- Expired
- Aug 15, 2006, 2:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 143 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 11:18 AM MDT | FLASH FLOOD | 2 S Hope, NM | ARMSTRONG ROAD LOCATED TWO MILES SOUTH OF HOPE REMAINS IMPASSABLE WITH 5 FEET OF STANDING WATER. U.S. 82 ALSO HAD WATER RUNNING OVER IT AT THE TIME OF THE REPORT. SEVERAL DRILLING RIGS HAVE BEEN EVACUATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 5.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 151714 FFWMAF NMC015-152015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1113 AM MDT TUE AUG 15 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 215 PM MDT * AT 1108 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT SCATTERED SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTHWESTERN EDDY COUNTY. TRAINED WEATHER SPOTTERS CONTINUE TO REPORT ONGOING FLOODING ON ARMSTRONG ROAD...2 MILES SOUTH OF HOPE. THIS ROAD CONTINUES TO BE INUNDATED WITH 5 FEET OF WATER AND REMAINS IMPASSABLE. LOCAL DRAWS AND ARROYOS CONTINUE TO BE AT BANKFULL...SOME OVERFLOWING THEIR BANKS...ESPECIALLY AT LOW WATER CROSSINGS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP THROUGH THE EARLY AFTERNOON HOURS. ANY ADDITIONAL RAINFALL WILL AGGRAVATE THE ONGOING FLOODING IN NORTHWESTERN EDDY COUNTY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COTTONWOOD...ATOKA...HOPE...AND ARTESIA FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS... NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND REMAINS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3296 10482 3259 10481 3258 10429 3296 10437 $$
3 follow-up statements
000 WGUS74 KMAF 151724 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1221 PM CDT TUE AUG 15 2006 NMC015-152015- EDDY- 1121 AM MDT TUE AUG 15 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR NORTHWESTERN EDDY COUNTY... AT 1116 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT ARMSTRONG ROAD SOUTH OF HOPE AND U.S. HIGHWAY 82 HAD BEEN CLOSED AND BARRICADED DUE TO FLOODING. TRAFFIC ALONG THESE ROADS HAS BEEN DETOURED. IN ADDITION...SEVERAL DRILLING RIG CREWS HAD BEEN EVACUATED. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COTTONWOOD...HOPE...U.S. HIGHWAY 82 AND ARTESIA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. SIX INCHES OF FLOWING WATER OR TWO FEET OF STANDING WATER CAN FLOAT A CAR...CAUSING THE DRIVER TO LOSE CONTROL. MANY FLOODING DEATHS ARE PREVENTABLE...TURN AROUND...DON/T DROWN. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. LAT...LON 3296 10482 3259 10481 3258 10429 3296 10437 $$
000 WGUS74 KMAF 151911 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 207 PM CDT TUE AUG 15 2006 NMC015-152015- EDDY- 107 PM MDT TUE AUG 15 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR NORTHWESTERN EDDY COUNTY... AT 103 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THAT FLOODING ALONG ARMSTRONG ROAD SOUTH OF HOPE HAS RECEDED AND THE ROAD IS BEING REOPENED. BOTH WALNUT CREEK AND EAGLE DRAW HAVE RECEDED SOMEWHAT AS WELL. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COTTONWOOD...HOPE...AND ARTESIA ADDITIONAL RAINFALL WILL ENHANCE FLOODING VERY QUICKLY. THE FLASH FLOODING THREAT COULD INCREASE RAPIDLY WHEN THUNDERSTORMS DEVELOP IN THIS AREA. STAY AWARE OF THE WEATHER. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. LAT...LON 3296 10482 3259 10481 3258 10429 3296 10437 $$
000 WGUS74 KMAF 152010 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 308 PM CDT TUE AUG 15 2006 NMC015-152018- EDDY- 208 PM MDT TUE AUG 15 2006 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 PM MDT FOR NORTHWESTERN EDDY COUNTY... FLASH FLOODING THAT HAS EARLIER OCCURRED HAS BEGUN TO RECEDE...HOWEVER ADDITIONAL RAINFALL LATER THIS EVENING WILL EXACERBATE THE SITUATION ACROSS MOST OF EDDY COUNTY. BE ALERT TO THE LATEST NATIONAL WEATHER SERVICE STATEMENTS AND WARNINGS THAT MAY BE ISSUED IN RESPONSE TO NEW RAINFALL. ALTHOUGH THE THREAT OF IMMEDIATE FLASH FLOODING HAS PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. LAT...LON 3296 10482 3259 10481 3258 10429 3296 10437 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:27 AM MDT, 7 hours 46 minutes earlier.
Area forecast discussion, Aug 15, 3:27 AM MDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 AM CDT TUE AUG 15 2006
.SHORT TERM...
MUCH MOISTURE AND SEVERAL MID AND UPPER LEVEL FEATURES RESULTING
IN A WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF
THE CWA THIS MORNING. THINK THE CURRENT CONVECTION WILL PERSIST
INTO THE MORNING HOURS BEFORE DIMINISHING SOMEWHAT.
THEREFORE...HAVE GONE WITH FAIRLY HIGH POPS OVER MOST AREAS
CURRENTLY RECEIVING RAINFALL NOW.
AFTER THE CURRENT AREA OF PRECIPITATION DWINDLES SOMETIME DURING THE
MORNING...THINK WELL SEE CONVECTION REDEVELOP THIS AFTERNOON...BUT
MAINLY OVER THE WESTERN THIRD OR SO OF THE CWA. THIS DUE TO COPIOUS
AMOUNTS OF MOISTURE THROUGH THE ATMOSPHERE...MID LEVEL SHORTWAVE
TROUGHS ADVERTISED BY BOTH THE GFS AND WRF TRANSLATING OVER THE
AREA...AND POSSIBLY THE TUTT LOW OVER CENTRAL TEXAS AFFECTING
EASTERN PORTIONS OF THE CWA...ESPECIALLY BY THIS EVENING. THINK
RAINFALL AMOUNTS OVER THE EASTERN CWA WILL STAY FAIRLY LIGHT DURING
MUCH OF THE DAY SINCE THE ATMOSPHERE IS BEING WORKED OVER NOW. THE
SAME CAN BE SAID FOR SOUTHEAST NEW MEXICO...SOUTH TO THE DAVIS
MOUNTAINS. HOWEVER...THINK THUNDERSTORMS MAY BE ABLE TO REGENERATE
OVER PORTIONS OF THE WESTERN CWA TIS AFTERNOON...ESPECIALLY BETWEEN
THE DAVIS MOUNTAINS AND BIG BEND REGION...AND FURTHER WEST. HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS...AND SINCE MANY AREAS
ALONG AND WEST OF THE PECOS RIVER HAVE RECEIVED MUCH RAIN THE LAST
FES DAYS...WILL CONTINUE THE FLASH FLOOD WATCH THERE TODAY. COULD
SEE ADDITIONAL HEAVY RAINFALL OVER THE WESTERN CWA TONIGHT...BUT
WILL PUT THE WATCH OUT UNTIL 400 PM AND ALLOW THE DAYSHIFT TO
REASSESS THE SITUATION.
TEMPERATURES WILL PROBABLY END UP CLOSER TO THE COOLER MAVMOS...
THAN THE WARMER METMOS DUE TO EXTENSIVE CLOUD COVER AND
RAIN.
.LONG TERM...
AN UPPER LEVEL RIDGE WILL EXPAND OVER THE SOUTHERN CONUS WITH WEAK
UPPER LEVEL DISTURBANCES MOVING AROUND ITS FRINGES. MONSOONAL
MOISTURE WILL CONTINUE TO SPREAD ACROSS THE WESTERN CWA ON THE
WESTERN EDGE OF THE HIGH. THE RIDGE WILL CONTINUE TO EXPAND
WESTWARD THROUGH FRIDAY PUSHING THE MOISTURE TO THE WEST WITH IT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE CWA AGAIN ON
WEDNESDAY WITH THE HIGHEST POPS OVER THE WESTERN AREAS. WITH
ABUNDANT MOISTURE OVER THE REGION...HEAVY RAINFALL CAN BE EXPECTED
WITH THE THUNDERSTORMS ESPECIALLY OVER THE WESTERN AREAS. THE RAIN
CHANCES WILL DECREASE OVER THE AREA BEGINNING THURSDAY AS THE UPPER
RIDGE EXPANDS WESTWARD. POPS WILL INCREASE SLIGHTLY AGAIN DURING
THE WEEKEND AS THE RIDGE WEAKENS ALLOWING UPPER LEVEL DISTURBANCES
INFRINGE ON THE CWA.
TEMPERATURES WILL GENERALLY BE AROUND NORMAL THROUGH THE LONG TERM.
A SLIGHT WARMING TREND CAN BE EXPECTED DURING MID WEEK AS THE UPPER
HIGH STRENGTHENS OVER THE AREA. TEMPERATURES WILL BE SLIGHTLY
COOLER AGAIN BY THE WEEKEND AS THE HIGH WEAKENS AND THE UPPER LEVEL
DISTURBANCES BEGIN TO AFFECT THE AREA. GENERALLY WENT WITH A BLEND
OF GFS AND NAM SOLUTIONS FOR TEMPERATURES...AND A BLEND OF GFS AND
MAV MOS FOR DEWPOINT AND WIND GRIDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 87 71 93 71 / 40 40 20 10
CARLSBAD NM 85 66 89 67 / 60 50 30 20
DRYDEN TX 93 73 94 72 / 50 50 20 20
FORT STOCKTON TX 88 69 93 70 / 60 50 20 20
GUADALUPE PASS TX 78 64 82 63 / 50 60 30 20
HOBBS NM 83 68 91 69 / 60 40 30 20
MARFA TX 80 61 82 61 / 60 60 20 20
MIDLAND INTL AIRPORT TX 87 71 94 70 / 60 40 20 20
ODESSA TX 87 70 94 70 / 60 40 20 20
WINK TX 89 72 96 73 / 60 50 30 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 4 PM CDT TUESDAY FOR THE FOLLOWING
ZONES...EDDY COUNTY PLAINS...AND GUADALUPE MOUNTAINS OF
EDDY COUNTY.
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT TUESDAY FOR THE FOLLOWING
ZONES...BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...PECOS...
PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...VAN
HORN AND HIGHWAY 54 CORRIDOR...AND WARD.
&&
67/54Hazardous weather outlook, Aug 15, 3:47 AM MDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 447 AM CDT TUE AUG 15 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 447 AM CDT TUE AUG 15 2006 /347 AM MDT TUE AUG 15 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER A GOOD PORTION OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT. AREAS ALONG AND WEST OF A LOCO HILLS NEW MEXICO... MONANANS...FORT STOCKTON AND BIG BEND LINE WITH HAVE THE BEST CHANCES FOR THUNDERSTORM DEVELOPMENT. WITH ABUNDANT MOISTURE OVER THE AREA...THE THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL WITH RATES OF 1 TO 2 INCHES PER HOUR. THESE RAINS COULD CAUSE FLASH FLOODING IN THESE AREAS...ESPECIALLY SINCE HEAVY RAINS HAVE FALLEN IN MANY LOCATIONS DURING THE PAST 25 TO 48 HOURS. THEREFORE... A FLASH FLOOD WATCH WILL BE IN EFFECT FOR THESE AREAS TODAY. ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN AND THE LOWER TRANS PECOS TODAY AND TONIGHT. SOME OF THESE THUNDERSTORMS COULD PRODUCE HEAVY RAIN AND MINOR FLOODING OF LOW LYING AREAS. GUSTY WINDS AND DANGEROUS LIGHTNING ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY ESPECIALLY FROM SOUTHEAST NEW MEXICO INTO THE DAVIS MOUNTAINS. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. PERSONS SHOULD KEEP ABREAST OF THE LATEST STATEMENTS... ADVISORIES AND POSSIBLE WATCHES FROM THE NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY MAINLY DUE TO THE POTENTIAL OF FLASH FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:09 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Aug 15, 7:54 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Aug 15, 5:38 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
Nearby
Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.